Kansas, 2002

Damaging Winds in Kansas, July 28, 2002

July 28, 2002 · NWS TOP · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 28, 2:15 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 28, 2:15 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT SUN JUL 28 2002

MAIN FORECAST CONCERN IS WITH PRECIP CHANCES TONIGHT.

WILL CANCEL HEAT ADVISORY. CLOUD COVER HAS HELD AFTERNOON HIGHS IN
CHECK.

THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER CENTRAL AND WESTERN KS.
TONIGHT WILL BE THE BEST CHANCE IN A COUPLE WEEKS FOR WIDE SPREAD
PRECIP ACROSS THE AREA. ONE SHORTWAVE IS EXPECTED TO MOVE FROM
NORTHERN OK INTO SOUTHERN MO WHILE A SHORTWAVE TROUGH PROPAGATES
ACROSS THE NORTHERN PLAINS. THE ATMOSPHERE CONTINUES TO BE
MODERATELY UNSTABLE WITH TEMPS IN THE MID 90S AND DEWPOINTS IN THE
LOWERS 70S. THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL AID IN
THUNDERSTORMS AS WELL. THERE IS A RISK FOR SOME THUNDERSTORMS TO
BECOME SEVERE WITH THE INSTABILITY. HOWEVER BELIEVE THE FORECAST
AREA SHOULD MISS OUT ON THE BRUNT OF THE UPPER DYNAMICS.

MODELS ARE IN PRETTY GOOD AGREEMENT IN CLEARING THINGS OUT FAIRLY
QUICKLY TOMORROW AS THE SHORTWAVE TROUGH MOVES EAST AND ZONAL FLOW
SETS UP. WITH PLENTY OF SUNSHINE ACROSS NORTH CENTRAL KS, THINK THAT
TEMPS THERE SHOULD REBOUND BACK TO AROUND 90. WITH CLOUDS HANGING IN
A LITTLE LONGER IN EAST CENTRAL KS, KEPT TEMPS IN THE UPPER 80S.

THE ETA AND MESO ETA PROG THUNDERSTORMS DURING THE DAY TUESDAY
UNDERNEATH THE ZONAL FLOW ACROSS NEB. FEEL THAT THE BEST SURFACE
CONVERGENCE SHOULD BE TO FAR NORTH AND LEFT THINGS DRY. HOWEVER IT
SHOULD BE WATCHED TO SEE IF ANY OTHER MODELS PICK UP ON IT.

THE NEXT CHANCE FOR PRECIP LOOKS TO BE THURSDAY EVENING AND INTO
FRIDAY AS THE MRF, AND TO SOME EXTENT THE CANADIAN, BRINGS A COLD
FRONT INTO SOUTHERN NEB. THE BEST CHANCE FOR PRECIP SHOULD BE ALONG
THE NEB STATE LINE. MADE ONLY MINOR ADJUSTMENTS TO PREVIOUS FORECAST
TO REFLECT THIS. OTHERWISE, THE REMAINDER OF THE EXTENDED LOOKS TO
BE HOT AND DRY. THE WESTERLIES ARE EXPECTED TO BE BACK UP INTO
CANADA WITH THE UPPER RIDGE IN PLACE OVER THE CENTRAL STATES.

.TOP...NONE.

WOLTERS

In the hours before

Special weather statement, Jul 28, 11:37 AM CST, 4 hours 59 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1237 PM CDT SUN JUL 28 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ACROSS
NORTHEAST AND EAST CENTRAL KANSAS AFTER 4 PM THIS AFTERNOON. MOIST
AND UNSTABLE AIR REMAINS IN PLACE ACROSS THE AREA AND STORMS COULD
DEVELOP ANYWHERE IN NORTHEAST AND EAST CENTRAL KANSAS IN THE
AFTERNOON HEAT.

THE MAIN THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.

A COLD FRONT ACROSS NEBRASKA AND NORTHWEST KANSAS WILL MOVE INTO
NORTH CENTRAL KANSAS TONIGHT. THUNDERSTORMS THAT FIRE ALONG THE
FRONT IN WESTERN KANSAS WILL MOVE NORTHEAST INTO NORTH CENTRAL
KANSAS. LOCALLY HEAVY RAINFALL IS POSSIBLE ALONG WITH ISOLATED
STRONG WINDS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morris

When
July 28, 4:36 PM CST
Where
Morris County, 6 mi W of Delavan
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.650, -96.917

Thunderstorm Wind, Morris

When
July 28, 6:36 PM CST
Where
Morris County, 4 mi W of Delavan
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.650, -96.867

Thunderstorm Wind, Pottawatomie

When
July 28, 6:50 PM CST
Where
Pottawatomie County, 3 mi SW of Olsburg
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.400, -96.650

Thunderstorm Wind, Morris

When
July 28, 6:51 PM CST
Where
Morris County, 2 mi S of White City
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -96.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304626, 5304627, 5304628, 5304629.